Maine, 2022

Damaging Wind in Maine, August 11, 2022

August 11, 2022 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of the 11th in advance of a cold front crossing the region. An isolated severe thunderstorrm produced damaging winds in Madawaska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the afternoon of the 11th in advance of a cold front crossing the region. An isolated severe thunderstorrm produced damaging winds in Madawaska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 11, 11:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 11, 11:32 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1232 PM EDT Thu Aug 11 2022

.SYNOPSIS...
A cold front will approach from Quebec, Canada today and cross
the area late this afternoon into tonight. High pressure will
build in from the west Friday through Saturday. Weak low
pressure will lift east of the area Sunday followed by weak high
pressure on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:30 PM Update...
Clouds are filling in as expected with daytime convection
across areas that had previously cleared. The cold front is
located along or slightly east-southeast of the Saint Lawrence
River in Quebec as of 16z and is drifting slowly southeast.
Expect coverage of showers to increase over the next few hours
across the North Woods and Saint John Valley with isolated to
locally scattered thunderstorms also possible as around 1000
j/kg of SBCAPE is forecast to develop north of the Katahdin
Region. Meager mid-level lapse rates, particularly above 500mb
should limit the strength of storms that do develop. However, a
couple of the strongest storms may be capable of gusty winds and
perhaps some small hail. Expected coverage of such storms is
not expected to be widespread enough to warrant inclusion in the
forecast.

Previous discussion:
Water vapor satellite pictures show an upper trough moving east
of Hudson Bay. This trough is expected to move into eastern
Quebec and western Newfoundland by 12z Friday morning. A surface
cold front moving into the Saint Lawrence River Valley will
move into western Maine this afternoon, and should be along the
Downeast coast by 12Z Friday morning.

Showers and scattered thunderstorms will develop across the
north woods by midday before moving east. The highest PoPs will
extend from the central highlands north. The last of any
thunderstorms that develop should end rapidly this evening, and
showers are expected to end in the evening across the north with
the area of showers to become more isolated to scattered across
the Downeast Region.

Bufkit model sounding across the north show anywhere from a few
hundred to as much as a thousand J/KG of cape depending on the
model. 0-6 km Bulk shear values are in the 30-40 kt range, and PWATs
are on the order of 1.25-1.5".  Clouds and some showers ahead of the
main cold front along with a strong jet aloft that would tend to
shear apart any storms that would try to get going above around 25K
ft agl should dampen the severe threat. We are also reaching that
point in the summer where climatologically things need to come
together a bit better for a greater severe threat across the
north. More sunshine and much warmer temps would lead to a
higher threat of severe weather as the instabilty would be
higher. Expect isolated to scattered storms with locally heavy
downpours and an isolated threat of a few strong wind gusts.
Given the isolated nature of any stronger wind/heavy rain will
hold off on enhanced wording as it would have to be a very
broad brush across much of the northwest third of the FA.

Highs today will mostly be in the 70s with a few spots interior
Downeast near 80F.  Lows tonight will range from the mid/upper 40s
in the NW Valleys, low to mid 50s elsewhere across the north, and
mid 50s to low 60s south.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A large area of high pressure will begin to approach from the Great
Lakes on Friday. Northwest winds ahead of the high combined with an
upper trough over our region will bring a cool day on Friday with
highs only near 70 over the far north and in the mid to upper 70s
Downeast. The sky will turn out partly to mostly sunny. High
pressure will continue to build in Friday night bringing a moonlit
and cool night with lows down to the upper 40s in some of the cooler
valleys to the northwest. This will be followed by a mostly sunny
and seasonable day on Saturday as weak surface high pressure builds
over and an upper trough dissipates over the area. Surface high
pressure will remain across the region Saturday night as the
weakening upper trough slides east. The upper trough will still be
overhead and may produce a weak low off to our east. Latest guidance
is showing this low off to our east to be too far east to bring
rain. However, the upper trough may still be producing a few clouds
in the area Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The weak upper trough over the area will continue sliding east and
away on Sunday as surface low pressure continues well to the east.
Some clouds and spotty showers may be over northeastern areas from
the upper trough and the surface low well to the east. Otherwise,
Sunday will be partly sunny with temps just a couple degrees below
normal. High pressure will move off to the east Sunday night into
Monday as a trough of low pressure digs into the eastern Great Lakes
and northern Appalachians. The trough may begin to develop low
pressure over the central Appalachians early next week. As high
pressure moves off to the east and this low begins to approach
clouds may begin to increase late Monday. The upper low crossing the
area combined with weak low pressure to the south will bring a
chance for some rain Tuesday into Tuesday night. Temperatures will
be near, to perhaps a little below normal through early next week as
this trough moves in. The chance of rain will persist into Wednesday
as the surface low lifts toward our area and the upper trough
remains just to our east. The trough and associated low should begin
to lift out on Thursday. However, lingering low level moisture will
keep the sky mostly cloudy.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR this afternoon and evening with tempo MVFR in
showers and possible thunderstorms from KHUL north.
Predominately VFR tonight at the northern terminals. Conditions
will likely lower to MVFR with possible IFR at the Downeast
terminals in low clouds and areas of fog tonight. S to SW wind 5
to 10 knots today, shifting into the NW around 5 knots tonight.
Locally erratic wind gusts possible in or near any afternoon
thunderstorms from KHUL north.

SHORT TERM:
Friday...VFR. Light N wind

Friday night...VFR. Light N wind.

Saturday...VFR. Light NW wind.

Saturday night...VFR. Light and variable wind.

Sunday...VFR. Light and variable wind becoming SW near the coast.

Sunday night...VFR, possibly lowering to MVFR Downeast. Light SE
wind.

Monday...MVFR lowering to IFR. E wind.

&&

.MARINE...
NEAR TERM: The wind and seas will remain well below small craft
advisory levels through tonight. Patchy fog at times this morning
and again this evening with more widespread fog possible late
tonight.

SHORT TERM:
wind and seas will remain below SCA through the weekend and into
early next week. Visibility should generally be good through the
weekend but may lower early next week as moisture begins to lift
north into the area.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/MStrauser
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/MStrauser/Bloomer
Marine...CB/Bloomer
Hazardous weather outlook, Aug 11, 1:40 AM EST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
240 AM EDT Thu Aug 11 2022

MEZ001>006-010-011-015>017-029>032-120645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
240 AM EDT Thu Aug 11 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-120645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
240 AM EDT Thu Aug 11 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

In the hours before

Special weather statement, Aug 11, 12:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Caribou ME
152 PM EDT Thu Aug 11 2022

MEZ001-111830-
Northwest Aroostook ME-
152 PM EDT Thu Aug 11 2022

...Strong thunderstorms will impact portions of north central
Aroostook County through 230 PM EDT...

At 151 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Frenchville to 6 miles north
of Deboullie Mountain. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Kent, Madawaska, Eagle Lake, Frenchville, New Canada, Cross
Lake, Wallagrass, Daigle, Saint John, Soldier Pond, Saint Agatha and
Saint Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4736 6823 4733 6819 4710 6846 4694 6908
      4724 6868 4724 6861 4729 6858 4728 6854
      4730 6851 4730 6847 4728 6846 4728 6843
      4729 6841 4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 1751Z 242DEG 24KT 4743 6841 4706 6886

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AStrauser
Special weather statement, Aug 11, 1:24 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Caribou ME
224 PM EDT Thu Aug 11 2022

MEZ001-003-004-111930-
Northern Piscataquis ME-Northern Somerset ME-Northwest Aroostook ME-
224 PM EDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of western Aroostook
and Somerset Counties through 330 PM EDT...

At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Juste, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daaquam, Saint Juste and Nine-mile Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4660 7002 4674 6965 4651 6957 4646 7004
TIME...MOT...LOC 1824Z 255DEG 16KT 4653 7001

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AStrauser
Special weather statement, Aug 11, 1:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Caribou ME
227 PM EDT Thu Aug 11 2022

MEZ001-002-111930-
Northeast Aroostook ME-Northwest Aroostook ME-
227 PM EDT Thu Aug 11 2022

...Strong thunderstorms will impact portions of northeastern
Aroostook County through 330 PM EDT...

At 227 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Madawaska to 6 miles
southwest of Fort Kent. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Kent, Madawaska, Van Buren, Eagle Lake, Frenchville, New Canada,
Lille, Cross Lake, Wallagrass, Grand Isle, Sinclair, Daigle, Soldier
Pond, Saint Agatha and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4736 6823 4734 6821 4733 6816 4729 6812
      4723 6801 4719 6810 4706 6875 4724 6863
      4726 6859 4728 6859 4728 6854 4730 6851
      4730 6847 4728 6846 4729 6838 4734 6838
      4736 6835
TIME...MOT...LOC 1827Z 253DEG 22KT 4748 6829 4716 6864

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AStrauser

The radar

The Caribou radar (KCBW), 151 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
August 11, 2:00 PM EST
Where
Aroostook County, Pelletier Siding
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.350, -68.300

Several trees were toppled along Dufour Road by wind gusts estimated at up to 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044896.